Alert archive / Virginia / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 198, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 16, 2007, 1:15 PM EDT for Pulaski County, Virginia. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 16, 2007, 1:15 PM EDT (17:15 UTC)
- Expired
- Jul 16, 2007, 2:15 PM EDT
- In force
- 60 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Pulaski County, VA
The radar
The Roanoke radar (KFCX), 39 km from the middle of the area, began a volume at 17:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.3 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 638 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 930 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 11:24 AM EDT, 1 hour 51 minutes earlier.
Area forecast discussion, Jul 16, 11:24 AM EDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1124 AM EDT MON JUL 16 2007 .SYNOPSIS... BERMUDA HIGH PRESSURE WILL KEEP A MORE TYPICAL SOUTHWEST FLOW OF HEAT AND HUMIDITY INTO THE REGION THIS WEEK. && .NEAR TERM /THROUGH TONIGHT/... 12Z SOUNDING AND UPPER AIR ANALYSIS SHOWS A VERY MOIST AIRMASS EXTENDING NORTHEASTWARD INTO THE SOUTHERN APPALACHIANS. THE WEAK FRONT JUST TO OUR NORTH REMAINS STATIONARY. AFTERNOON HEATING IS STILL EXPECTED TO PROVIDE INSTABILITY FOR DEEP CONVECTION...WITH THE INTIAL LIFT IN THE MTNS...PARTICULARLY IN LOW LEVEL CONVERGENCE ALONG THE BLUE RIDGE IN SW VA AND NW NC. ANOTHER LOW LEVEL FOCUS EARLY MAY BE THE WEAK BOUNDARY MOVING INTO THE WESTERN SLOPES AREAS OF SOUTHERN WV AT THIS TIME. SO...WE HAVE RAISED THE POPS THIS AFT ALONG THE BLUE RIDGE AND IN THE GREENBRIER AREA INTO THE LOW LIKELY RANGE. HAVE ALSO RAISED POPS TO HIGHER CHANCE IN THE PIEDMONT AS STORM MOTION FOR ANY DEVELOPMENT ALONG THE BLUE RIDGE WILL BE EAST-SOUTHEAST. MODIFIED 12Z SOUNDINGS SHOW THE POTENTIAL FOR CAPES >2000 J/KG...AND ALSO A THREAT OF WET DOWNBURSTS WITH VERY HIGH DCAPES AND SFC TO MID LEVEL DELTA THETA-E. THERE WILL ALSO BE A TENDENCY TO BACK BUILD WITH PROPAGATION VECTORS LESS THAN 10 KNOTS...SO THERE WILL BE HEAVY DOWNPOURS IN THE STRONGER CELLS. FOR THAT REASON... WE HAVE ADDED IN THE CHANCE FOR GUSTY WINDS AND HEAVY DOWNPOURS. LINGERING INSTABILITY ALONG THE BLUE RIDGE WILL ALLOW SCT TSRA TO CONTINUE THROUGH THE EVENING B4 FADING DUE TO LOSS OF HEATING. PATCHY FOG AGAIN POSSIBLE FOR THE OVERNIGHT. TEMPS TODAY NOT OUT OF THE ORDINARY FOR MID SUMMER. 85H TEMPS NEAR +20 DEG C TO PROMOTE SFC TEMPS AROUND 90 DEG F ALONG AND EAST OF BLUE RIDGE...80S IN THE MTNS. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... WITH BERMUDA HIGH ANCHORED TO OUR SOUTHEAST...ANTICIPATE REPEAT CYCLE OF DIURNAL TSTM THREAT. PWATS THROUGH THE PERIOD WILL REMAIN HIGH...AOA 1.50...SUPPORTING HEAVY RAIN RATES FOR STORMS THAT OCCUR. TEMPS WILL COMPLIMENT THE TIME OF YEAR WITH HIGHS IN THE 80S MTNS AND 90 TO 95 ELSEWHERE...OVERNIGHT LOWS IN THE 60S TO ARND 70. && .LONG TERM /THURSDAY THROUGH SUNDAY/... ON THURSDAY...CONDITIONS WILL BE SIMILAR AS TO THOSE EARLIER IN THE WEEK...BUT BY FRIDAY....A NOTABLE SHIFT IN THE JET PATTERN ACROSS CONUS STARTS TO TAKE PLACE. ENHANCED RIDGING IN THE WEST LEADS TO BETTER TROUGHINESS IN THE EAST WHICH WILL RESULT IN A COOLING TREND FOR OUR REGION HEADING INTO THE WEEKEND WITH A CONTINUED CHANCE OF SHOWERS AND STORMS ON FRIDAY AND SATURDAY. BY SUNDAY...THE JET AND ASSOCIATED SURFACE FRONT MAY BE FAR ENOUGH SOUTH OF THE AREA TO ALLOW FOR DRY CONDITIONS ACROSS MOST OF THE AREA. && .AVIATION /15Z MONDAY THROUGH FRIDAY/... DIURNALLY DRIVEN SCATTERED SHRA/TSRA EXPECTED THE NEXT SEVERAL DAYS WITH PEAK OF ACTIVITY COINCIDING WITH WARMEST PART OF THE DAY 18-24 UTC (2PM-8PM). LCL IFR CIGS VSBYS ANTICIPATED IN THE VCNTY OF THE THUNDERSTORMS. ASIDE FROM DIURNAL THUNDERSTORM THREAT...MAINLY VFR CONDITIONS ANTICIPATED DURING THE DAY WITH MVFR AT NIGHT. LOWER RESTRICTIONS AT NIGHT ARE DUE TO FORMATION OF FOG AND HAZE. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...PM NEAR TERM...JJ/PM SHORT TERM...PM LONG TERM...DS AVIATION...PM
Hazardous weather outlook, Jul 16, 1:07 PM EDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 107 PM EDT MON JUL 16 2007 NCZ001>006-018>020-VAZ007-009>020-022>024-032-WVZ042>045-171715- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-MERCER-SUMMERS-MONROE-GREENBRIER- 107 PM EDT MON JUL 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS MAY PRODUCE LOCALIZED POOR DRAINAGE FLOODING. SMALL HAIL AND STRONG WIND GUSTS ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED TUESDAY THROUGH SATURDAY. SOME OF THE STORMS MAY CONTAIN VERY HEAVY RAIN WHICH COULD PRODUCE LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ033>035-043>047-058-059-171715- FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX- BUCKINGHAM-HALIFAX-CHARLOTTE- 107 PM EDT MON JUL 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS INTO THIS EVENING. SCATTERED STRONG THUNDERSTORMS WILL BE MOVING THROUGH THE AREA... AND A FEW OF THE STORMS MAY PRODUCE DAMAGING WIND GUSTS AND PENNY SIZED HAIL. ANY OF THE STRONG STORMS MAY PRODUCE LOCALIZED POOR DRAINAGE FLOODING...AND STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED TUESDAY THROUGH SATURDAY. SOME OF THE STORMS MAY CONTAIN VERY HEAVY RAIN WHICH COULD PRODUCE LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 1:44 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 46 min |
| Jul 16, 2:38 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 67 min |
| Jul 16, 3:01 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Rockbridge, City of Lexington | 63 min |
| Jul 16, 3:36 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 69 min |
| Jul 16, 4:28 PM EDT | Areal Flood Advisory | RNK | Henry, City of Martinsville | 3 hr |
| Jul 16, 5:01 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 59 min |
| Jul 16, 4:53 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 52 min |
| Jul 16, 5:03 PM EDT | Flash Flood Warning | RNK | Wilkes | 3 hr |
| Jul 16, 5:41 PM EDT | Severe Thunderstorm Warning | RNK | Stokes | 64 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.